Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Newly diagnosed taking supplements, but should I start meds?
Dec 16, 2007

I am 46 year old black male after many years of testing negative including July/August 2006 and being safe, in September/2006 I tested inconclusive. At that time I was probably sero-converting. Later, October/2006 my test results indicated that I was HIV positive. Attempting to take a proactive stance, I researched and began a regimen of LifeExtension vitamins and supplements since I have taken vitamins all of my adult life. Some are N-acetylcysteine, alpha-lipoic acid, glutathione, selenium, beta-carotene, vitamin E, green tea extract, CQ10, vitamin B12, acetyl-L-carnitine, lactoferrin, olive leaf extract, thymic extract, silymarin and a multivitamin mixture. Most I am taking 3x a day.

Along with this I am seeing an HIV specialist. I am not symptomatic; exercise regularly such as running 6 miles 3x a week; non-smoker; and I have not had any real health issues. The following are my summary of my lab results for the past year. Date - T-Cells/Viral Load; 09/25/06 - 363/not determined 10/23/06 - 426/54,200 01/26/07 - 343/112,527 03/02/07 - 420/107,000 10/26/07 - 340/73,220

My doctor has recommended starting meds (clinical trial drugs or atripla). I have not taken any anti-retroviral drugs in the past. My concern is that I have only seen my doctor when I might have experience the onset of a cold or some other medical reason but during those visits blood samples were taken. I am seeking advice as to whether to continue with the vitamin supplemental regimen? How should I proceed with follow-up blood work discontinue the vitamins and set schedule to do more blood work? Are they other blood indicators to monitor? Or should I start the meds right away being mindful the possibility of drug interactions? Lastly I have read literature indicating that some T-cell counts might naturally be low. Is this true?

Response from Dr. Pierone

Hello, and thanks for posting.

I see that you are on a multitude of vitamins and supplements and all one can really say about this approach is that it may or may not be worthwhile. There are simply very few studies which support or refute the use of supplements in patients with HIV infection. Since you have researched this regimen, can tolerate it, and can afford it, then there is no compelling argument against continuing it. However, if you do start HIV medications, then the possibility of drug interactions is a concern and it would make sense to back off to a simple multivitamin for a while.

I doubt that this regimen is having much of an impact on your numbers since studies generally do not demonstrate improvement of viral load or CD4+ lymphocyte counts with vitamins or supplements.

Your counts suggest that you might consider treatment since they are hovering around the magic number of 350 cells. The CD4+ lymphocyte count percentage and ratio should also be tracked since they do not vary as much as the absolute CD4+ lymphocyte count and may provide a better indication of immune function.

Since your counts have historically been done when you were sick or getting sick, it certainly makes sense to get on a schedule to have blood tests done routinely. This may influence you starting treatment decision so perhaps you should wait until you have some more readings. It is true that some people have CD4+ lymphocyte counts which are naturally lower than average.

So in summary: 1. supplements don't know, but seems ok. 2. track CD4+ lymphocyte percentage and ratio along with absolute count. 3. Get more readings when you are not sick. 4. Defer starting decision a while longer.

Let us know how things go and best of luck!



Previous
VL blips in longterm survivor
Next
Hair loss & Kaletra

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement